California, 2001

Funnel Cloud in California, February 10, 2001

February 10, 2001 · NWS SGX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 10, 2:30 PM PST, 55 minutes earlier.

Area forecast discussion, Feb 10, 2:30 PM PST, 55 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST SAT FEB 10 2001

                             ...SYNOPSIS...

A DEPARTING STORM WILL CAUSE SCATTERED SHOWERS TONIGHT...LINGERING INTO
SUNDAY. A STRONGER STORM WILL BRING MORE RAIN AND MOUNTAIN SNOW SUNDAY
NIGHT INTO TUESDAY WITH SHOWERS LINGERING INTO WEDNESDAY. PARTLY CLOUDY
WITH ONLY SLIGHTLY WARMER DAYS TOWARD THE END OF THE WEEK AS STORMS MOVE
PAST TO THE NORTH.

                            ...DISCUSSION...

RAIN IN PARTS OF ORANGE COUNTY AND INLAND EMPIRE THIS MORNING AND INTO
SAN COUNTY BY LATE MORNING AND EARLY AFTERNOON. 12Z NKX SOUNDING HAD
ABOUT A 4700 FT DEEP LOW LEVEL MOIST LAYER WITH FAIRLY STRONG SW WINDS
ALOFT. ONSHORE GRADIENTS WITH ABOUT 9 MB SAN-TPH AND 3 MB SAN-IPL.

MODELS STILL HESITANT TO BRING VERY MUCH RAIN VERY FAR S THIS
AFTERNOON/EVE AND THIS LOOKS GOOD WITH MOST OF THE PRECIP EXPECTED TO
REMAIN IN NRN ZONES AND ONLY A FEW HUNDREDTHS OF AN INCH S. STILL COULD
GET GOOD UPSLOPE PRECIP INTO SBD/RIV MOUNTAINS...HOWEVER PROBABLY NOT
ENOUGH SUSTAINED PRECIP FOR SNOW ACCUMULATIONS UP TO ADVISORY AMOUNTS.
VORT LOBE MOVES THROUGH LATE THIS AFTERNOON/EARLY EVE AND COULD CAUSE
MORE PRECIP. ONCE THIS MOVES THROUGH THEN WILL JUST BE IN COOL MOIST
FLOW FOR SCATTERED SHOWERS TONIGHT INTO SUNDAY. GRADIENTS AND WINDS
ALOFT WILL CAUSE GUSTY WINDS IN MOUNTAINS AND DESERTS...MAINLY
N...INCREASING TODAY AND CONTINUING INTO SUN. HOWEVER...WINDS SHOULD
REMAIN BELOW ADVISORY STRENGTH. PRECIP AHEAD OF NEXT STRONGER STORM
SHOULD BEGIN TO MOVE INTO OUR AREA LATE SUNDAY NIGHT POSSIBLY BECOMING
LOCALLY HEAVY BY MON AFTERNOON. CONTINUED LOW SNOW LEVEL AND WILL LIKELY
NEED WINTER STORM WATCH FOR LATE SUNDAY NIGHT AND MONDAY.

LONGER RANGE PROGS INDICATE MAIN DYNAMICS FROM NEXT STORM WILL MOVE
THROUGH MON NIGHT/TUE WITH COLD UPPER LOW REMAINING OVER THE SW INTO
WED. WILL LIKELY NEED TO EXTEND WINTER STORMS WATCH/WARNING INTO THIS
PERIOD. WILL ALSO PROBABLY GET HAIL AND THUNDERSTORMS WITH POSSIBLE
FUNNELS AND WATERSPOUTS. SIGNIFICANT DIFFERENCES IN PROGS TOWARD END OF
EXTENDED PERIOD BUT GENERALLY LOOK LIKE THEY ARE TRENDING TOWARD TAKING
STORMS PAST TO OUR N WITH POSSIBLE OFFSHORE WINDS. WILL GO WITH PARTLY
CLOUDY AND A LITTLE WARMER DAYS BUT COOL TO COLD NIGHTS.

SAN 5588

.SAN...SPECIAL WEATHER STATEMENT...SEE LAXSPSSAN.
       WINTER STORM WATCH..........SEE LAXWSWSAN.

ATKIN

In the hours before

Special weather statement, Feb 10, 2:11 PM PST, 1 hour 14 minutes before
CAZ042-043-048-050-055>058-060>062-111200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT FRI FEB 9 2001

...UNSETTLED WEATHER FOR SOUTHWEST CALIFORNIA EARLY NEXT WEEK...

A COLD STORM FROM THE NORTHWEST WILL MOVE INTO SOUTHWESTERN
CALIFORNIA LATE IN THE DAY SUNDAY AND MONDAY CAUSING SHOWERS...HEAVY
AT TIMES. THIS STORM WILL LINGER OVER THE SOUTHWEST INTO WEDNESDAY
CAUSING PERIODIC SHOWERS.

THE STORM WILL CAUSE HEAVY SNOW IN THE MOUNTAINS AND WINTER WEATHER
WATCHES AND ADVISORIES ARE IN EFFECT FOR SUNDAY NIGHT AND MONDAY AND
MAY BE EXTENDED INTO TUESDAY. TOTAL SNOW ACCUMULATIONS AT THE HIGHER
ELEVATIONS FROM THIS STORM SHOULD RANGE FROM ABOUT 1 TO 3 FEET.
LOCAL GUSTY WINDS 25 TO 35 MPH WILL ALSO ACCOMPANY THIS STORM. THESE
WEATHER CONDITIONS WILL BE DANGEROUS FOR UNPREPARED CAMPERS OR
HIKERS.

HEAVY RAIN IN THE COASTAL AREAS AND INLAND VALLEYS WILL GENERALLY
RANGE FROM 1 TO 2 INCHES FROM THIS STORM...WITH LOCAL LARGER
AMOUNTS. THIS WILL LIKELY CAUSE MINOR FLOODING OF POORLY DRAINED LOW
LYING AREAS. THERE WILL LIKELY BE SOME SNOW AND STRONG GUSTY WINDS
IN THE HIGH DESERTS WITH THIS STORM. SMALLER RAINFALL AMOUNTS ARE
EXPECTED IN THE SOUTHERN DESERTS.

PEOPLE SHOULD STAY INFORMED ON THIS DEVELOPING STORMY WEATHER
PATTERN.

ATKIN
Special weather statement, Feb 10, 2:23 PM PST, 1 hour 2 minutes before
CAZ042-043-048-050-055>058-060>062-111200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT FRI FEB 9 2001

...UNSETTLED WEATHER FOR SOUTHWEST CALIFORNIA EARLY NEXT WEEK...

A COLD STORM FROM THE NORTHWEST WILL MOVE INTO SOUTHWESTERN
CALIFORNIA LATE IN THE DAY SUNDAY AND MONDAY CAUSING SHOWERS...HEAVY
AT TIMES. THIS STORM WILL LINGER OVER THE SOUTHWEST INTO WEDNESDAY
CAUSING PERIODIC SHOWERS. THE COLD UNSTABLE AIR ASSOCIATED WITH THIS
STORM COULD CAUSE HAIL...THUNDERSTORMS...FUNNEL CLOUDS AND
WATERSPOUTS.

THE STORM WILL CAUSE HEAVY SNOW IN THE MOUNTAINS AND WINTER WEATHER
WATCHES AND ADVISORIES ARE IN EFFECT FOR SUNDAY NIGHT AND MONDAY AND
MAY BE EXTENDED INTO TUESDAY. TOTAL SNOW ACCUMULATIONS AT THE HIGHER
ELEVATIONS FROM THIS STORM SHOULD RANGE FROM ABOUT 1 TO 3 FEET
THROUGH WEDNESDAY. LOCAL GUSTY WINDS 25 TO 35 MPH WILL ALSO ACCOMPANY THIS
STORM. THESE WEATHER CONDITIONS WILL BE DANGEROUS FOR UNPREPARED
CAMPERS OR HIKERS.

HEAVY RAIN IN THE COASTAL AREAS AND INLAND VALLEYS WILL GENERALLY
RANGE FROM 1 TO 2 INCHES FROM THIS STORM...WITH LOCAL LARGER AMOUNTS
THROUGH WEDNESDAY. THIS WILL LIKELY CAUSE MINOR FLOODING OF POORLY DRAINED
LOW LYING AREAS. THERE WILL LIKELY BE SOME SNOW AND STRONG GUSTY
WINDS IN THE HIGH DESERTS WITH THIS STORM. SMALLER RAINFALL AMOUNTS
ARE EXPECTED IN THE SOUTHERN DESERTS.

PEOPLE SHOULD STAY INFORMED ON THIS DEVELOPING STORMY WEATHER
PATTERN.

ATKIN

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Diego

When
February 10, 3:25 PM PST
Where
San Diego County, 3 mi NW of La Jolla
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229734.